My One-Year Emgality Update: Side Effects, Migraine Frequency, and Insurance Stressors
I’ve been taking Emgality, one of the new CGRP antibody medications, for a year now and wanted to report my experience. Below I share about side effects, insurance stressors, and the effect on my migraine pattern.
Side effects of Emgality
I gained about 5-10 pounds in the last year. To me, that’s not a significant amount of weight and it’s possible the weight gain wasn't related to the Emgality. I've struggled to keep a certain weight my whole life and can easily gain. My doctor doesn’t yet know the answer, though she did say that some other patients have experienced weight gain.
Emgality injection site reaction
One of the most common side effects listed with Emgality is an injection site reaction, which for me is a small itchy rash. It wasn’t bad the first month but by month 4 or 5 I started to get a hive on top of the rash. My headache specialist told me to ice the area and use hydrocortisone cream, but I ultimately needed to take Benadryl to keep it from becoming too itchy.
Trying the Emgality auto-injector
For my 9th dose I had moved and switched pharmacies, and they filled my prescription as an auto-injector, which is like the EpiPen shot. My previous pharmacy had been giving me a prefilled syringe, which is more like a traditional needle you insert into the skin. For whatever reason, my reaction has been much more minimal with the new needle type, and I don’t need Benadryl or creams anymore.
A withdrawal effect with Emgality?
Another effect I’ve felt I can only describe as a withdrawal effect, though I don’t know if this is scientifically accurate. In the week leading up to my next dose of Emgality, I am more susceptible to migraine attacks and feel tired and achy. Since I also deal with my monthly cycles at a different point in the month, it’s frustrating to have to deal with two periods (pun-intended) of time in which I may not be feeling my best. These “withdrawals” seem to be getting better the longer I am on the medicine.
Less migraine attacks
Holly wrote an article on how Emgality has affected her migraine attacks, and my experience has been similar. My attacks are much less frequent--I’m down from 2 a week to about 2 a month - and instead of lasting days, they can sometimes resolve in a few hours. My pain is less, though sometimes I deal with symptoms such as brain fog and scalp tenderness even in the absence of pain. I am not migraine-free, but I have found new freedom in reducing the burden the disease has had on my life.
Insurance issues with Emgality
When I started Emgality last year my insurance denied it. They sent me a letter with a long list of medications I needed to try before they’d approve Emgality. The only one on the list I hadn’t tried was Aimovig, a drug in the same class as Emgality. I was able to still fill the prescription through the Emgality Savings Card, and although there were a few hiccups in the paperwork, it ultimately went through. A few months later our insurance changed, and the new insurance approved it immediately.
If only insurance wasn't a source of stress for CGRPs...
That would have been a happy ending, except that my husband lost his job several months after that, and our Cobra benefits were slow to kick in. In order to fill my medicine on time, I had to pay the pharmacy over $700 out of pocket and file for reimbursement. When I got the reimbursement check, it was short about $200, stating that it would only reimburse me for the amount in which it would have paid the pharmacy.
Filing for an appeal
I am currently appealing this decision, but with everything I’ve described above, it’s been some work and stress to make sure I can have my monthly dose of this life-changing medication. It'll be a constant concern whenever we have to switch insurance plans until this medication is more widely covered. I am lucky that I have the time and resources to handle this, as I’m sure this is a barrier to care for many on new medications such as this one.
Can you tell when a migraine attack is coming?